|HIGH LIVER ENZYMes
Sep 2, 2006
HI Dr. McGovern, I have Hiv and HPC 1a. I started on HAART at the end of May ,this year. Sustiva and Combivir. My AST rose from 46 to 68 and my ALT rose from 50 to 81. I was switched from Combivir to Truvada for this reason and for other side effects that would not go away, even with my Viral load drastically dropping and my CD4 count rising.I started taking the Truvada 7/26/06 and on Aug 22 I had more blood work done.I have got back some of the results and my AST is now 126 and my ALT is 212. This , from what I have read, is severe Hepatoxicity , both numbers being over 5x the high end of "normal".Should I switch from the Sustiva ,lower the dose with monitoring daily or is this the HPC being activated from the HAART meds. My next GI doc apt. is not until the end of OCT. and he has not even ordered another HPC viral load test at this point.My next HIV doc apt is on the 5th of next month. How can you tell if the HAART is to toxic for my system or if it is the HPC? Also if I started on the HPC treatment immediately, which my GI doc wanted to wait 6 months, would this protect my liver or make matters worse? Please,Please help!!
Response from Dr. McGovern
You ask a series of excellent questions. 1. Truvada is certainly a liver-friendly drug combination so I do not think the elevated LFTs (liver function tests) are related to this. 2. Sustiva can lead to increased LFTs about 8 percent of the time so this is possible. 3. Probably the MOST important question is "Do you feel okay. For example, do you have nausea, vomiting, right upper quadrant pain (where your liver lives) etc...If you do, I would talk with your physician immediately. If you don't, then you still need careful monitoring of your LFTs to follow their trend. 4. Although you have HCV, we don't know the state of your liver disease without further investigation, like a liver biopsy. This is very helpful in determining your degree of "hepatic reserve", eg, the degree of liver disease and the amount of stress it might be able to sustain. 5. Yes, sometimes I will treat a patient with elevated LFTS and hepatitis C with this exact clinical picture and I find that the LFTs do improve.
I hope this helps.
Hep C and exercise
how will a person know if its already acute hepa b?
- Are Swelling Of The Feet And Ankles Symptoms Of Neuropathy?
- What Does Hiv Rash Look Like Around The Mouth?
- Why Does Chlamydia Infect Woman More Than Men?
- When You Have A Herpes Break Out How Long Does It Take To Get Blisters?
- Tingling In Hands And Feet With Shingles
- Testing Positive For Herpes With No Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.